Missouri, 2002

Heat in Missouri, June 1 to 4, 2002

June 1 to 4, 2002 · NWS LSX · 8 events in 8 counties and zones

An early season heat wave resulted in 14 heat related injuries, as reported by the State Department of Health and Senior Services. High temperatures across the area were in the upper 80's to lower 90's with average daily temperatures about 10 to 15 degrees above normal.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
14
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An early season heat wave resulted in 14 heat related injuries, as reported by the State Department of Health and Senior Services. High temperatures across the area were in the upper 80's to lower 90's with average daily temperatures about 10 to 15 degrees above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 1, 2:55 AM CST, 8 hours 5 minutes earlier.

Area forecast discussion, Jun 1, 2:55 AM CST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
355 AM CDT SAT JUN 1 2002

TRYING TO PIN DOWN PCPN THRT ON PERIPHERY OF STG UPR RDG CONTS TO BE
THE MAIN FCST PROBLEM...WITH PRIMARY AREA OF CONCERN THOSE ZNS ALG-E
OF MS RVR.  INITIAL STM THRT IS WITH ONGOING PCPN OVR XTRM SE
IA/CNTRL IL.  GENESIS REGION OF THIS PCPN IS OVR SE IA...BUT AS THE
STMS ATTEMPT TO DROP SE THEY APR TO BE ENCOUNTERING A MORE STBL
ELEVATED LYR...WHICH IS INHIBITING THE S PROPAGATION.  USING ONGOING
TRENDS AS A GUIDE...WL KEEP PCPN GOING THIS MRNG ALG-E OF A
UIN-VANDALIA IL LN.

WHETHER OR NOT CNVTN WL REDVLP THIS AFTN IS THE FIRST QUESTION
REGARDING PCPN.  WHILE MDLS SEEM TO BE CAPPING AREAS ALG-W OF MS RVR
WITH VRY WRM MID LVL TEMPS...WULD THINK THAT RESIDUAL OUTFLO BNDRYS
FROM NE MO INTO CNTRL IL...WHERE MID LVL TEMPS ARE FCST TO BE SMWHAT
COOLER...MAY BE ENUF TO REINITIATE CNVTN DURG THE AFTN AND
EVE...MUCH AS OCRD FRI AFTN.  MDL SNDGS INDICATE LTL OR NO CIN WITH
CAPES AOA 4000 IN THIS AREA...SO EVEN WITH MARGINAL SHR SM SVR THRT
WL EXIST IF THE STMS CAN REFIRE.

NXT CONCERN FOR PCPN IN OUR AREA SHUD BE TIED TO EVOLUTION OF MCS
LTR TNGT AND INTO SUN.   ALL MDL PARAMETERS SUGGEST THAT
STG CNVTN SHUD FORM OVR E NE/W IA LTR TNGT AS STG LO LVL JET RAMPS
UP...WITH THIS COMPLEX TRACKING E-SE LT TNGT AND INTO SUN MRNG.
AGAIN...PCPN THRT WITH THIS FTR MAY COME FROM THE COMPLEX ITSELF
DURING THE MORNING...OR WITH ANY OUTFLO THAT IT WL LV IN ITS WAKE
DURG THE AFTN.  AGAIN...WL KP A LO POP ALG-E OF A UIN-VANDALIA LN.

OTRW AND ELSW...THE ERY TASTE OF SUMMERTIME HEAT AND HUMIDITY WL BE
THE MAIN WX NEWS THRU THE WKEND.  WITH 85H TEMPS FCST TO BE A LTL
WRMR TDA THAN THOSE OF FRI...WL TACK ON A FEW DEGREES TO YSTDAS
HIGHS FOR TDAS MAX TEMP FCST...AND WL GO WITH SIMILAR NUMBERS FOR
SUN.  MINS THRU THE WKEND SHUD BE SIMILAR TO THE READINGS OF THIS
MRNG IN MOST LOCALES.

.STL...NONE
TRUETT

In the hours before

Special weather statement, Jun 1, 6:15 AM CST, 4 hours 45 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
715 AM CDT SAT JUN 1 2002

HAZARDS THROUGH TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
OVER EXTREME NORTHEAST MISSOURI AND PARTS OF SOUTHWEST
ILLINOIS...GENERALLY ALONG AND NORTH OF A SHELBINA...PITTSFIELD...
LITCHFIELD...SALEM LINE.

DISCUSSION...
A SMALL CLUSTER OF THUNDERSTORMS WILL BE PUSHING ACROSS SOUTHWEST
ILLINOIS EARLY TODAY...PRODUCING BRIEF HEAVY RAIN AND POSSIBLY SOME
HAIL.  THIS CLUSTER WILL WEAKEN AS THE MORNING PROGRESSES...BUT WILL
PRODUCE A BOUNDARY THAT MAY AID THE DEVELOPMENT OF ADDITIONAL
THUNDERSTORMS THIS AFTERNOON.  THE AIR OVER THE REGION THIS
AFTERNOON AND THIS EVENING WILL BECOME EXTREMELY UNSTABLE...SO ANY
STORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN...ALONG
WITH HAIL AND GUSTY WINDS.

IN ADDITION...ANOTHER LARGE THUNDERSTORM COMPLEX IS EXPECTED TO FORM
OVER IOWA LATER TONIGHT.  AS THIS COMPLEX PUSHES EAST-SOUTHEAST
...IT COULD BRING AN ADDITIONAL SEVERE WEATHER THREAT TO NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS DURING THE PREDAWN HOURS.

OUTLOOK FOR SUNDAY...
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EXTREME
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...GENERALLY ALONG AND
NORTH OF AN EDINA...QUINCY...VANDALIA ILLINOIS LINE.

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
HAZARD...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat. Local standard time, as filed.

Heat, Callaway

When
June 1, 11:00 AM CST to June 4, 11:00 PM CST
Where
Callaway forecast zone
Injuries
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Heat, Crawford

When
June 1, 11:00 AM CST to June 4, 11:00 PM CST
Where
Crawford forecast zone
Injuries
4 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Heat, Marion

When
June 1, 11:00 AM CST to June 4, 11:00 PM CST
Where
Marion forecast zone
Injuries
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

Heat, St. Francois

When
June 1, 11:00 AM CST to June 4, 11:00 PM CST
Where
St. Francois forecast zone
Injuries
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Heat, St. Louis

When
June 1, 11:00 AM CST to June 4, 11:00 PM CST
Where
St. Louis forecast zone
Injuries
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Heat, St. Louis (C)

When
June 1, 11:00 AM CST to June 4, 11:00 PM CST
Where
St. Louis (C) forecast zone
Injuries
3 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Heat, Ste. Genevieve

When
June 1, 11:00 AM CST to June 4, 11:00 PM CST
Where
Ste. Genevieve forecast zone
Injuries
2 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Heat, Washington

When
June 1, 11:00 AM CST to June 4, 11:00 PM CST
Where
Washington forecast zone
Injuries
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304537, 5304538, 5304539, 5304540, 5304541, 5304542, 5304543, 5304544.